DEPRESSION/MENTAL HEALTH
FORUM
Implanon causing mood swings?
Avatar_n_tn
by dodgybeats, Feb 20, 2003
Hello, I am a 32 year old woman with no history of mental illness.  I do suffer from migraines and was taken to the ER last week for re-hydration.  I was given stemetil IM for nausea which I reacted very badly to, I had extreme anxiety, nervousness and heart palpitations, I felt totally out of control and could not be subdued.  The Dr gave me cogentin (sp?) which worked immediately and calmed me down.  I have also had this reaction to maxalon.  4 days ago I had the progesterone implant Implanon put in and I have been suffering from anxiety and severe mood swings ever since.  I had the implant removed today and feel a little better.  I am still very frightened as I have never felt like this before in my life - I feel disconnected to the world around me and am very teary and feel depressed, but the next minute I feel fine again - could these mood swings be due to the implant or some residual stemetil drug reaction?  I am too embarrased to talk to my GP about it.  How long does it take for the synthetic progesterone to leave my body? I just want to feel normal again, the way I did before I had stemetil and the implanon. I never had this feeling whilst on the pill. Thank you for this service.
Answer:
242532_tn?1269553979
by Roger Gould, M.D.Blank, Feb 21, 2003
It sounds to me as if the implanted progesterone malfunctioned in some significant way and gave you a larger than usual initial burst into your bloodstream.  If that is true, you should be feeling better each day.  Don't be ashamed to talk to your doctor about this...this is a serious medical problem, if I am right, and he or she should know about this.
Related Discussions
Member Comments (20)
Avatar_n_tn
by dodgybeats, Feb 22, 2003
Thankyou very much for your answer.  It has been 48 hours now since the implanon was removed and I feel close to 100% better.  I'm sure it is a good contraception for some but obviously not me!! Perhaps I am more vulnerable to the anti-serotonin effects of progestagen due to my migraines, or like you said, maybe it was faulty implant that secreted far too much hormone.  Either way, for the first time in my life I can completely empathise with people who must deal with organic depression and anxiety everyday and i now realise how brave these people are.
Avatar_n_tn
by Skizo, Feb 22, 2003
Implanon, depot medroxyprogesterone (DMPA) and Norplant used to prevent ovulation are well known for causing depressive moods and  emotional lability,

  Stemetil is used for nausea and is related to medications used in psychiatry (phenothiazines) which cause very troublesome side effects; that is the reason you were given Cogentin.

The effects of Implanon should wear off soon. Neither of these medication should have permanent consequences. Good luck

Avatar_n_tn
by dodgybeats, Feb 22, 2003
thanks so much for your comment - it was very reassuring, I do feel better without the implanon but not completely normal yet, I guess it will take longer to get it all out of my system.  I thought I was fine until last night when I had a bad anxiety attack.  Never will I try progestin again!!
Avatar_n_tn
by nightcap71, Feb 23, 2003
Hi there,
I know exactly how you are feeling!!! And I also know those feeling of feeling like a complete lunatic. I had implanon put in exactly 1 year ago, and sunk into a hole of depression (which I didn't realise at the time and just kept battling on) then the anxiety attacks happened but I didn't know what they were either and thats the only reason my doctor found out what was going on.. i thought i was having a heart attack or something! lol.. i am also only 31 with absolutely no mental problems in my life, the closest i have had to mood swings, was only after the birth of my 3rd child, i couldn't take the pill due to them, but nothing like the extremes I have had since the implanon! I had it removed 4 months after it was put in, did 3 weeks on anti-depressants and came off them. Since then, the depression only pops up every now and again, and is not severe, i can pull myself out of it after a day or 2. However, the anxiety attacks come and go still. Sometimes i can go 2 months without one, then they're monthly, at the moment they're weekly it seems. I finally got some medication to deal with them just this week from my doctor. I am however researching what on earth is causing them. I do believe that they have set off something in me (don't know what though as i have no knowledge there) however, the more i research the web, the more people i find on forums such as this one, that have had the same thing happen to them. I am annoyed though as no side effects like this are mentioned when having it put in. And if the Implanon did indeed cause this, how did it cause it and how can it be fixed??!!! I spoke to one person who is still on anti-depressants one year after having it removed! I am very interested in hearing from other people that have experienced anything similar from implanon and what they have done to "fix" it.
Thanks and good luck with the anxiety, I hope it clears itself up quickly for you.
Regards,
Melinda
Avatar_n_tn
by dodgybeats, Feb 23, 2003
thank you so much for your post! it is so nice to hear that I am not alone in this.  I agree that this side effect should be highlighted more as questioning your own sanity is no fun.  I have friends who have had the implanon and have no side effects at all but then I was talking to another woman today who is getting hers removed because of depression.  I am saddened to hear that your symptoms persist....i hope you feel better too.  I am mostly ok today but have moments of mild depression/anxiety still which is really annoying as I have never had this before in my life.  I am a scientist and consider myself very rational but - if only I could go back in time I would NEVER have got that thing put in me. I found a website that you may be interested in, the Dr on it seems very informed re progestin and mood changes:
http://www.wdxcyber.com
I have posted my question above to him so hopefully should get his opinion soon.  Best of luck to you

Jenny
Avatar_n_tn
by nightcap71, Feb 23, 2003
Nope you're definitely not alone, I keep finding people on forums like this one although haven't had much luck on the aussie forums. I'll be interested what the other forum has to say about it... theres just not enough publication about it! My doctor assured me that i'd be fine on implanon.. yeah right! lol
Avatar_n_tn
by Skizo, Feb 24, 2003

The connection between hormones and the stress response has been known for a long time. Although most of the literature refers to cortisol,thyroid,prolactin etc. lately there have been some studies of the so-called neurosteroids which include progesterone.

The interesting thing is that it is suppose to act as a antianxiety agent because it works in the GABA system, the same place of action for benzodiazepines.

The fact that oral contraceptives cause depression and panic attacks has been known for a long time.

Norplant, which is similar to Implanon, has been known for a few years to produce depression, panic attacks and obsessive behavior.

Why some people present such problems?   The behavioral and neuroendocrine responses vary widely from individual to individual, most likely based on genetically-determined differences in the nervous system.

Where these individuals predisposed to depression and panic? Maybe, but the cases in the literature are of people that were "free" from psychiatric disorders.

The good news is that the problems are of short duration, or so they say.
Avatar_n_tn
by dodgybeats, Feb 24, 2003
hi again, thanks for your comments skizo, they are very helpful.  Here is the answer I got from the Dr at the wdx cyber website in response to my question above:

"It can take a week or more to clear the effects of stemetil. It sounds as though you had a very bad side effect reaction to it and then the progesterone implant compounded it to a panic attack level of disruption.

Estrogen is much better for anyone who has suffered panic attacks and that is why you would do better on the pills than just a progesterone alone regimen which might worsen the panic attacks.

I think this will clear from your system if you are able to stay away from needing such medicines. A birth control pill might better, however if you need contraception"

I agree 100%, I will NEVER take unopposed progestin again!
ps I am feeling better and better everyday now, hope you are all well too.
Jenny